Nevada, 2017

Damaging Winds in Nevada, May 24, 2017

May 24, 2017 · NWS LKN · 2 events in 2 counties and zones

Thunderstorm wind gusts up to 58 mph were reported in northwest and central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm wind gusts up to 58 mph were reported in northwest and central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 24, 2:14 AM PST, 12 hours 39 minutes earlier.

Area forecast discussion, May 24, 2:14 AM PST, 12 hours 39 minutes before
Area Forecast Discussion
National Weather Service Elko NV
314 AM PDT Wed May 24 2017

.SYNOPSIS...Dry weather comes to an end as a series of weak fronts
moves through the area through Thursday with scattered showers and
isolated thunder. The main storm system will finally exit the
area late Friday with dry and warmer weather returning for the
weekend.

&&

.SHORT TERM...Today through Friday night. A weak cold front will
move through the region today and another Thursday dropping temps
several degrees and providing enough lift to create isolated to
scattered rain showers and isolated thunderstorms through
Thursday. Temps will climb to very warm values today, mainly in
the 80s in valleys, and then drop to the 60s and 70s. As the upper
trough moves east Friday, thunderstorm area moves to mainly
northeast Nevada. Temps cooler but still near normal.

.LONG TERM...Saturday through Wednesday. Upper ridge redevelops along
the West Coast early this weekend with ridge axis shifting
eastward over the interior West, including the Great Basin by
early next week. This will provide several days of mostly sunny
and dry weather with above normal temperatures across Nevada.
Daytime highs will generally be in the 70s on Saturday, mid 70s to
lower 80s Sunday and Monday, and in the 80s on Tuesday and
Wednesday. Both GFS and ECMWF indicate Pacific trough and weak
shortwave energy will infringe upon the upper ridge later Tuesday
into Wednesday. GFS develops weak cut-off low that moves off
California coast into northern Baja region while ECMWF keeps wave
open along southern end of Pacific trough. Will keep Wednesday dry
for now, but regardless of final outcome, some Pacific moisture
will spill into Nevada by the middle of next week which will lead
to an increase in high and mid- level clouds Tuesday into
Wednesday.

&&

.AVIATION...Cool front will sag south into northern NV today.
Limited moisture and instability generated by daytime heating will
be enough to trigger a few showers and isolated storms including
virga in the vicinity of KEKO and KELY during the afternoon and
early evening. It will also become breezy with southwest to west
winds gusting from 25 to 30 kts at all sites and up to 35 kts at
KEKO.

&&

.FIRE WEATHER...A cool front crosses the state today and another
weaker one Thursday, turning winds to the west and gusty.
Scattered rain showers and isolated thunderstorms will develop
over much of central, eastern, and northern Nevada today, and
continue into Thursday. By Friday, the storm system moves east and
storms will be confined to mostly northeast and far east central
Nevada.

&&

.HYDROLOGY...The lower Humboldt River from Battle Mountain
downstream past Winnemucca will remain in minor to moderate flood
stage for the foreseeable future. Water levels are running high
and flows swift on many other rivers and creeks due to increased
high elevation snowmelt and runoff caused by recent warm weather.
Temperatures are forecast to cool by 10 to 15 degrees Thursday
into Friday which will help to temporarily slow snowmelt, but look
for afternoon highs to warm back up above 80 later this weekend
and early next week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/95/95/98/95

In the hours before

Special weather statement, May 24, 12:59 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Elko NV
159 PM PDT WED MAY 24 2017

NVZ030-242145-
Humboldt County NV-
159 PM PDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY
UNTIL 245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm near
Paradise Valley, moving east at 30 mph.

Pea-sized hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Paradise Valley and Chimney Dam Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 11760 4153 11762 4162 11710 4138 11706
TIME...MOT...LOC 2058Z 265DEG 26KT 4151 11747

90
Special weather statement, May 24, 1:48 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Elko NV
248 PM PDT WED MAY 24 2017

NVZ035-039-242230-
South Central Elko County NV-White Pine County NV-
248 PM PDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 330 PM PDT...

At 246 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cherry Creek, moving northeast at 25 mph.

Pea-sized inch hail and wind gusts of 45 to 55 mph will be possible
with this storm.

Locations impacted include...
Cherry Creek and Highway 93 south of Currie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 11506 3981 11515 4018 11474 3993 11448
TIME...MOT...LOC 2146Z 233DEG 22KT 3982 11502

90
Special weather statement, May 24, 2:01 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Elko NV
301 PM PDT WED MAY 24 2017

NVZ031-242245-
Northern Elko County NV-
301 PM PDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
345 PM PDT...

At 259 PM PDT, weather station reported strong thunderstorms gusting
to 52 mph over the Owyhee desert and along a line extending from 16
miles southwest of Owyhee to 19 miles northwest of Tuscarora to 14
miles north of Midas. Movement was east at 40 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Mountain City, Sheep Creek Reservoir, North Fork, Chicken Creek
Summit, Wild Horse Reservoir and Wilson Rservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4195 11564 4153 11569 4146 11591 4142 11628
      4145 11689 4148 11674 4166 11668 4182 11666
TIME...MOT...LOC 2159Z 271DEG 34KT 4183 11639 4155 11642 4148 11664
4146 11681

90
Special weather statement, May 24, 2:20 PM PST, 33 minutes before
Special Weather Statement
National Weather Service Elko NV
320 PM PDT WED MAY 24 2017

NVZ035-039-242300-
South Central Elko County NV-White Pine County NV-
320 PM PDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTH CENTRAL ELKO COUNTIES UNTIL 400 PM PDT...

At 319 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Cherry Creek, moving northeast at 30 mph.

Small hail and wind gusts of 45 to 55 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central White
Pine and south central Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 11514 4003 11523 4037 11484 4015 11469
TIME...MOT...LOC 2219Z 238DEG 27KT 4005 11510

CS
Special weather statement, May 24, 2:24 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Elko NV
324 PM PDT WED MAY 24 2017

NVZ033-035-039-242315-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
324 PM PDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 415 PM PDT...

At 324 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lages Junction, moving east at 30 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Lages Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 11471 4003 11481 4033 11428 4004 11407
TIME...MOT...LOC 2224Z 247DEG 26KT 4001 11464

90
Special weather statement, May 24, 2:49 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Elko NV
349 PM PDT WED MAY 24 2017

NVZ031-242330-
Northern Elko County NV-
349 PM PDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
430 PM PDT...

At 348 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of Owyhee, moving east at 35 mph.

Half inch to penny sized hail and wind gusts of 45 to 55 mph will be
possible with this storm.

Locations impacted include...
Sheep Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4172 11677 4180 11680 4195 11613 4168 11612
TIME...MOT...LOC 2248Z 258DEG 31KT 4178 11660

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
May 24, 2:53 PM PST to 2:56 PM PST
Where
Nye County, 0.88 mi SW of (Tph)tonopah Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.060, -117.090

Thunderstorm Wind, Humboldt

When
May 24, 5:37 PM PST to 5:41 PM PST
Where
Humboldt County, 0.69 mi N of (Wmc)winnemuca Muni
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.910, -117.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689413, 689414.